Jane Brody, the grande dame of medical journalism, asked: “Are you among the 73 million Americans with cholesterol levels that current guidelines suggest should be lowered by taking a statin for the sake of your cardiovascular well-being?” (New York Times, April 16, 2018). Ms. Brody goes on to downplay the side effects of statins. But what about statins and muscle pain? Some people, like this reader, say that these drugs make them hurt too much to exercise.
Statins and Muscle Pain:
Q. My doctor has prescribed a number of statins to lower my cholesterol. Simvastatin caused pain on top of pain. Lovastatin was okay for several weeks, but it too eventually caused both muscle and joint pain.
I cannot exercise when I hurt like this. I am ready to give up on statins because I think I am sensitive to all of these drugs. What else can I take to make my doctor stop prescribing statins?
Are Statins and Muscle Pain Related?
In her New York Times article Jane Brody cites an “international team of researchers” writing in The Lancet (Nov. 19, 2016):
“exaggerated claims about side-effect rates with statin therapy may be responsible for its underuse among individuals at increased risk of cardiovascular events. For, whereas the rare cases of myopathy and any muscle-related symptoms that are attributed to statin therapy generally resolve rapidly when treatment is stopped, the heart attacks or strokes that may occur if statin therapy is stopped unnecessarily can be devastating.”
These researchers are statin enthusiasts. We recognize that many cardiologists are in this camp. They sincerely believe that statins save millions of lives and have few, if any, side effects.
Should you wish to read what a cardiologist contrarian has to say, here is an article by Robert DuBroff, MD (American Journal of Medicine, Sept. 2018). It is titled:
Statins and Muscle Pain? How Often?
The authors of The Lancet article above suggest that myopathy is a rare side effect and any muscle-related symptoms should disappear rapidly if statins are stopped.
There is controversy about the actual incidence of something doctors call SAMS (statin-associated muscle symptoms. Researchers writing in the Journal of the American College of Cardiology (May 24, 2016) state that SAMS:
“is the most frequent SAS [statin-associated symptom] and mild myalgia may affect 5% to 10% of statin users.”
Other investigators put the incidence of SAMS much higher (BMJ, Oct. 22, 2013).
How do Statins and Muscle Symptoms Impact Exercise?
If you ask any health professionals about the value of exercise for the heart and cardiovascular system you will get almost universal agreement. A study in JAMA Internal Medicine (June 9, 2014) reported that long-term use of statins in older men
“are associated with less physical activity for as long as statins are used.”
You can read more details about this study in this article:
Rita Redberg, MD, MSc, is the Editor of JAMA Internal Medicine. She also happens to be a leading cardiologist in her own right. She and a colleague wrote an intriguing article (JAMA Internal Medicine, Nov. 15, 2016):
The Debate Is Intense, but the Data Are Weak.”
You can read the nuts and bolts here:
In this article they note that statin side effects affect 5 to 20 percent of patients and include:
“muscle aches, weakness, fatigue, cognitive dysfunction, and increased risk of diabetes.”
What Else Can People Do to Lower Risks?
There is little doubt that lifestyle changes are essential for heart health. We advised the person who asked the question at the top of this article to:
Consider adopting a diet that includes almonds or other nuts, soy protein instead of red meat and viscous fibers from plants like okra, eggplant, barley, oats and psyllium. Canadian researchers found that such a diet is as effective as lovastatin for lowering cholesterol (American Journal of Clinical Nutrition, Feb. 2005).
What’s more, it lowers C-reactive protein, a measure of inflammation (JAMA, July 23, 2003). A meta-analysis of seven trials shows that this dietary approach works well to lower LDL cholesterol and other cardiovascular risk factors without side effects (Progress in Cardiovascular Diseases, May 2018).
Share Your Story Here Please
Have you ever experienced muscle pain or weakness? If so, do you think it was mostly psychological as Jane Brody seems to suggest in her New York Times article? Did the symptoms disappear rapidly as the researchers writing in The Lancet article suggest?
If you have tolerated statins well with no side effects we would like to hear from you as well. Thanks for sharing your story below in the comment section.